Chemotherapy-induced peripheral neuropathy (CIPN), a common adverse effect of several chemotherapeutic agents, has a significant impact on quality of life and may even compromise treatment efficacy, requiring chemotherapy dose reduction or discontinuation. CIPN is predominantly related with sensory rather than motor symptoms and the most common related cytotoxic agents are platinum compounds, taxanes and vinca alkaloids. CIPN symptoms may resolve after treatment cessation, but they can also be permanent and continue for years. Areas covered: We present an overview of CIPN pathophysiology, clinical assessment, prevention and treatment identified through a Pubmed search. Expert commentary: No substantial progress has been made in the last few years within the field of prevention and/or treatment of CIPN, in spite of remarkable efforts. Continuous research could expand our knowledge about chemotherapeutic-specific neuropathic pathways and eventually lead to the conception of innovative and targeted agents for the prevention and/or treatment of this debilitating chemotherapy adverse effect.
Keywords: Chemotherapy; chemotherapy-induced peripheral neuropathy; neurotoxicity; peripheral neuropathy; prevention.